Skin rashes are among the most common side effects and are generally either urticarial or maculopapular; the urticarial reactions are typical of penicillin hypersensitivity while the erythematous maculopapular eruptions are characteristics of Ampicillin and Amoxicillin often appear more than 7 days after commencing treatment. There has been controversy over whether the maculopapular rash is an allergic rash is an allergic or toxic response but since in practice it may be difficult to distinguish between them skin testing for hypersensitivity may be advisable before another penicillin is used in patients who have had ampicillin rashes. Most patients with infectious mononucleosis develop a maculopapular rash when treated with ampicillin, and patients with other lymphoid disorders such as lymphatic leukemia also appear to be at higher risk.
Gastro-intestinal adverse effects particularly diarrhea and also nausea and vomiting occur quite frequently usually following administration by mouth. Pseudomembranous colitis has also been reported.